[Skip to Content]
[Skip to Content Landing]
Article
June 1983

Ethosuximide-Induced Liver Dysfunction

Author Affiliations

Division of Child Neurology University of Texas Medical Branch Galveston, TX 77550

Arch Neurol. 1983;40(6):393-394. doi:10.1001/archneur.1983.04050060093029
Abstract

To the Editor.  —Monitoring liver enzyme levels during valproic acid therapy is recommended to detect early hepatotoxicity,1 although in many instances, liver damage progresses even after the therapy is discontinued.2 When elevated liver enzyme levels develop in a patient receiving valproic acid, that drug is usually assumed to be the cause of the hepatic dysfunction. The following case illustrates that other anticonvulsant drugs, such as ethosuximide, may also cause elevated liver enzyme levels in patients receiving valproic acid.

Report of a Case.  —Fever and vomiting developed in a 6-month-old boy after immunization with diphtheria and tetanus toxoids and pertussis vaccine, and two generalized tonic-clonic seizures occurred. The CSF findings and the computed tomographic scan were normal. One month later, the infant began to have five to 20 myoclonic seizures a day, consisting of trunk flexion and arm extension. Prolonged EEG and electromyographic monitoring showed that an initial brief

×